Vol. 64, No. 1, 1976

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Finiteness of the ramified set for branched immersions of surfaces

Robert David Gulliver, II

Vol. 64 (1976), No. 1, 153–165
Abstract

We shall be concerned with the behavior of a mapping π from one oriented compact surface-with-boundary to another, which may fail to be a covering projection in one of two ways. Firstly, π need not be a local homeomorphism, although its interior singularities will be of a restricted type, called branch points. Secondly, boundary points may be mapped into the interior, although we shall assume the restriction of π to the boundary is injective. We shall show that π must then be a local homeomorphism except on a finite set. Moreover, we shall analyze the behavior of π near the boundary in sufficient detail to derive a formula relating Euler characteristics of the domain and of the image, with multiplicities, to the total order of branching of π. These results may be used to study ramification and ramified branch points of parametric minimal surfaces of general topological type.

Mathematical Subject Classification
Primary: 57A05, 57A05
Secondary: 57A35
Milestones
Received: 20 May 1975
Published: 1 May 1976
Authors
Robert David Gulliver, II
School of Mathematics
University of Minnesota
127 Vincent Hall
206 Church St. SE
Minneapolis MN 55455
United States
http://www.math.umn.edu/~gulliver